Hail, Wayne
- When
- May 27, 3:57 PM CST
- Where
- Wayne County, 4.84 mi S of Winside
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.110, -97.170
Hail around golf ball-size was reported by the cooperative observer west of Wayne.
Scattered thunderstorms, including a few supercell/tornado producing storms, developed ahead of and along a cold front that pressed into eastern Nebraska during the afternoon and evening of May 27th. Temperatures ahead of the front climbed into the upper 80s to lower 90s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms, including a few supercell/tornado producing storms, developed ahead of and along a cold front that pressed into eastern Nebraska during the afternoon and evening of May 27th. Temperatures ahead of the front climbed into the upper 80s to lower 90s. So even though dew point temperatures were in the 50s and lower 60s, not especially high for the season, the high temperatures, an upper level disturbance driving the front east, and deeper mid level moisture all contributed to the strength of the storms this evening. The storms also produced pockets of very heavy rainfall as they tracked repeatedly across some locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 27, 2:28 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 328 PM CDT SUN MAY 27 2012 .DISCUSSION... MAIN CONCERN IS SEVERE WEATHER THROUGH THE EVENING AND POSSIBLY INTO THE EARLY MORNING HOURS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE... AND WILL KEEP PREVIOUS ISSUED FLASH FLOOD WATCH. PRECIPITABLE WATER VALUES SHOULD GENERALLY BE FROM 1.5 TO 2.0 INCHES THROUGH THE EVENING. HIGHEST FOR FLASH FLOODING IS PROBABLY IN MINNESOTA AND NORTHWEST IOWA. UPPER AIR CHARTS FROM THIS MORNING INDICATED THE FOLLOWING. AT 300 MB...A JET MAX OF AROUND 100 KNOTS WAS NOTED OVER NORTHERN ARIZONA. AT 500 MB...A BROAD AREA OF HEIGHT FALLS EXTENDED FROM THE ROCKIES OUT INTO THE NORTHERN AND CENTRAL PLAINS. A MAX OF AROUND 100 METERS WAS ESTIMATED OVER THE NORTHERN WYOMING/ SOUTHEAST MONTANA BORDER AREA. COOLER AIR AT 700 MB WAS MOVING EAST ACROSS THE PLAINS...AS NOTED BY COOLING ON KOAX 18Z SOUNDING. IT ALSO COOLED AT 850 MB. MIXED LAYER CAPE WAS 1038 J/KG AND CONVECTIVE INHIBITION WAS 70. EXPECT STORMS TO INCREASE IN COVERAGE ACROSS THE NORTHWEST HALF OF THE FORECAST AREA THROUGH EARLY EVENING. SEE HWO AND SPC PRODUCTS FOR ADDITIONAL DETAILS. COLD FRONT EXTENDED FROM EASTERN SOUTH DAKOTA DOWN THROUGH NEBRASKA AND DOWN INTO NORTHWEST KANSAS AT MID AFTERNOON. THIS SHOULD EXTEND FROM EASTERN MINNESOTA TO SOUTHWEST IOWA AND DOWN TO INTO WESTERN OKLAHOMA. EXPECT A DECENT RANGE OF LOWS TONIGHT WITH LOWS RANGING FROM 50S IN NORTHEAST NEBRASKA TO 60S IN THE SOUTHWEST CORNER OF IOWA AND SOUTHEAST CORNER OF NEBRASKA. COOLER TEMPERATURES WILL OCCUR ACROSS THE AREA THE NEXT SEVERAL DAYS. MONDAY INTO TUESDAY NIGHT SHOULD BE MAINLY DRY. OUR NEXT CHANCE OF PRECIPITATION SHOULD SPREAD ACROSS THE AREA WEDNESDAY. THIS COULD YIELD DECENT BENEFICIAL RAINFALL AMOUNTS OF A QUARTER TO HALF AN INCH. FARTHER OUT...GENERALLY USED A BLEND OF GFS/ECMWF/CANADIAN FOR TEMPERATURES AND POPS. MILLER && .AVIATION... 18Z TAFS FOR KOMA...KLNK...KOFK. VFR CONDITIONS WILL PREVAIL THROUGH LATE AFTERNOON. A COLD FRONT...CURRENTLY WEST OF ONL/EAR...WILL MOVE INTO EASTERN NEBRASKA THROUGHOUT THE LATE AFTERNOON AND EARLY EVENING HOURS. LATEST THINKING IS THUNDERSTORMS WILL IMPACT ALL TAF SITES STARTING AROUND 22Z AND CONTINUING THROUGH AT LEAST 9Z. HIGHLIGHTED GREATEST THREAT AT KOFK WITH SEVERE WIND MENTION. HAIL WILL BE A THREAT AT ALL SITES. PEARSON && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ015-033-034. IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 453 PM CDT SUN MAY 27 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-280500- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 453 PM CDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY STRONG ENVIRONMENTAL SHEAR AND INSTABILITY WILL RESULT IN SEVERE THUNDERSTORM ACTIVITY OCCURRING MAINLY NORTHWEST OF A LINE FROM HARLAN IOWA TO BEATRICE...WITH SUPERCELL STORM DEVELOPMENT LIKELY. HAIL UP TO BASEBALL SIZE AS WELL AS STRONG DAMAGING WINDS ARE THE PRIMARY HAZARDS...WITH AN ISOLATED TORNADO OR TWO POSSIBLE MAINLY OVER NORTHEAST NEBRASKA. STORMS ARE THEN EXPECTED TO DECREASE IN INTENSITY TOWARD MIDNIGHT AND SPREAD EASTWARD ACROSS THE REMAINDER OF EASTERN NEBRASKA AND WESTERN IOWA DURING THE OVERNIGHT HOURS. STORMS WILL OCCASIONALLY PRODUCE HEAVY RAINFALL...WITH UP TO THREE INCHES POSSIBLE IN MANY AREAS. DUE TO RECENT HEAVY RAIN OVER THE LAST FEW DAYS...A FLASH FLOOD WATCH IS IN EFFECT FOR A FEW COUNTIES IN EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA FOR TONIGHT AS WELL. ISOLATED FLASH FLOODING THOUGH WILL BE A THREAT OVER MOST LOCATIONS. BECAUSE OF THE HOLIDAY WEEKEND AND THE MAGNITUDE OF STORMS EXPECTED...CAMPERS ESPECIALLY SHOULD BE AWARE OF THE SEVERE STORM THREAT. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE FORECAST WEDNESDAY INTO THURSDAY AS ANOTHER WEATHER SYSTEM MOVES INTO THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING AS SEVERE WEATHER WATCHES ARE ISSUED LATER TODAY...ESPECIALLY IN EASTERN NEBRASKA. DEE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 415 PM CDT SUN MAY 27 2012 NEZ018-032-033-042-043-272145- STANTON NE-COLFAX NE-CUMING NE-PLATTE NE-WAYNE NE- 415 PM CDT SUN MAY 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STANTON...NORTHWESTERN COLFAX... NORTHWESTERN CUMING...NORTHEASTERN PLATTE AND SOUTH CENTRAL WAYNE COUNTIES UNTIL 445 PM CDT... AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEIGH...OR 21 MILES NORTH OF COLUMBUS...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STANTON...WISNER...CLARKSON...LEIGH AND PILGER. THIS INCLUDES HIGHWAY 275 BETWEEN MILE MARKERS 87 AND 101. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT MONDAY MORNING FOR EAST CENTRAL NEBRASKA. LAT...LON 4219 9717 4208 9684 4165 9717 4172 9739 TIME...MOT...LOC 2113Z 204DEG 39KT 4174 9725 PEARSON
The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
18 hail, 5 flash flood, 5 thunderstorm wind, 3 tornado. Local standard time, as filed.
Hail around golf ball-size was reported by the cooperative observer west of Wayne.
Hail up to golf ball-size fell in and near the Elgin area. The wind driven hail broke windows and damaged siding in the area, and also caused vehicle and tree damage. Crops in the region were also heavily damaged. This storm also produced a tornado south of the region.
A brief tornado was reported south and east of Elgin by law enforcement. The tornado caused no apparent damage.
Hail up to baseball-size smashed car and house windows and caused siding and roof damage as well. Winds with the thunderstorm also downed a tree east of town.
Most of the hail was around golf ball-size, but a few were around tennis ball-size. The hail broke car and building windows and caused other siding and roof damage in the area.
Hail up to baseball-size fell from the Willow Creek State Recreation area into Pierce. Several campers and vehicles were damaged.
Rainfall of over 4 inches fell in a few hours in the Elgin area. The heavy rain caused flash flooding over a few roads and at least one bridge east of Elgin.
Hail around baseball-size was reported west of Randolph.
A tornado briefly touched down in an open field south of Highway 32 northeast of Albion. The tornado caused no apparent damage.
Hail up to baseball-size fell west of Coleridge. The hail damaged roofs and crops in the region. Time was estimated from radar.
Thunderstorm wind gusts estimated at over 60 mph flipped several center irrigation pivots and snapped some highline power poles in the Coleridge area according to the Coleridge Blade newspaper. Time was estimated from radar.
Golf ball-size hail was reported along I80 near mile marker 366 south of Utica.
Thunderstorm wind gusts estimated at around 60 mph took the roof off of an outbuilding near Goehner. The time was estimated from radar.
Hail, the largest estimated to be around half dollar-size, caused crop damage in a path from south of Tilden to a little south of Meadow Grove. The hail was from the same supercell thunderstorm that produced a tornado a little southeast of the region. Time was estimated from radar.
Hail up to softball-size was reported east of Coleridge from the second of 2 supercell thunderstorms that tracked near town. The hail damaged roofs and crops in the region. Time was estimated from radar.
A tornado was on the ground for a few minutes near Highways 121 and 32. The tornado was caught on video by a storm chaser.
Hail, most of it estimated to be half dollar size or smaller, caused areas of crop damage southwest of Battle Creek. The hail was from the same supercell thunderstorm that produced a tornado near or a little south of the region. Time of damage was estimated by radar.
Dime to quarter-size hail fell in the Albion area.
A few hail stones around tennis ball-size fell in the Ulysses area.
Hail up to golf ball-size but mostly 1 to 1.5 inches in diameter fell in the David City area. The hail was accompanied by winds that were estimated at 60 mph.
Thunderstorm wind gusts estimated at 60 mph flipped a trampoline several times and caused some minor tree damage in the David City area. The winds were accompanied by a few hailstones up to golf ball-size.
Thunderstorm wind gusts estimated at over 60 mph destroyed a silo and part of a cattle barn on one farmstead about 8 miles west of Madison and a center pivot system was overturned in that area. A machine shed sustained heavy damage around 9 miles west of Madison.
A thunderstorm wind gust of 58 mph was measured at the Wahoo airport.
Rainfall of 2 to 3 inches in an hour or two caused flood waters to flow from corn fields across a few county roads northwest of Wayne. Damage was apparently minimal.
Rainfall of nearly 3 inches in an hour or two caused flash flooding across a few streets in the Stanton area.
Rainfall of nearly 3 inches in an hour or two caused flash flooding across a few streets in Pilger.
Heavy rain of 2.5 to 3 inches in one to two hours caused flash flooding across several streets in the Columbus area. The more significant flooding was across the north part of town where at least one street had several feet of water across it which caused at least 3 cars to stall when they attempted to drive through the flood waters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373435, 373437, 373438, 373433, 373434, 373441, 373455, 373442, 373443, 373444, 375327, 375329, 373445, 373446, 373457, 375324, 375328, 373447, 375325, 373448, 373456, 373450, 373454, 375326, 373451, 373452, 373453, 373428, 373429, 373430, 373431.